Colorado, 2007

Wildfire in Colorado, July 8 to 10, 2007

July 8 to 10, 2007 · NWS GJT · 1 event in 1 county or zone

A fast moving wildfire burned a home near the small town of Marvel.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving wildfire burned a home near the small town of Marvel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 3:18 AM MST, 8 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 3:18 AM MST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MDT SUN JUL 8 2007

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
SHORTWAVE TROF PUSHING ACROSS THE THE NORTHERN ROCKIES EARLY THIS
MORNING. AS A RESULT...RIDGE WHICH HAS DOMINATED CONDITIONS ACROSS
THE REGION HAS BEEN FLATTENED.

MODEL GUIDANCE INDICATED THAT TROF PASSAGE WILL HAVE LITTLE EFFECT
ON SENSIBLE WEATHER TODAY...ASIDE FROM CHANGING THE DIRECTION OF
PROPAGATION OF AFTERNOON/EVENING THUNDERSTORMS. ALSO EXPECT A SLIGHT
DIP IN TEMPERATURES NORTH OF THE I-70 CORRIDOR. OTHERWISE...
CONDITIONS SIMILAR TO YESTERDAY WITH SUFFICIENT MID-LEVEL MOISTURE
TO GENERATE ISOLATED TO SCATTERED HIGH-BASED THUNDERSTORMS.

DIURNAL COOLING AND ADVECTION OF DRIER AIR FROM THE WEST WILL BRING
AN END TO THUNDERSTORMS BEFORE MIDNIGHT. DRYING TREND TO CONTINUE
INTO MONDAY RESULTING IN REDUCED CONVECTIVE ACTIVITY...CONFINED
MAINLY TO HIGHER TERRAIN ALONG THE CONTINENTAL DIVIDE.

AFTERNOON HIGHS TODAY NEAR PERSISTENCE EXCEPT NORTH AS MENTIONED
ABOVE. WARMER ON MONDAY WITH LESS MOIST CONVECTION ANTICIPATED. LIKE
YESTERDAY...FELT MAV GUIDANCE TOO WARM GIVEN AMOUNT OF THUNDERSTORM
ACTIVITY EXPECTED TODAY...BUT BETTER MONDAY UNDER DRIER REGIME.

.LONG TERM...TUESDAY THROUGH SATURDAY...
BROAD RIDGE CONTINUES TO BE ANCHORED OVER THE WESTERN US THROUGH THE
EXTENDED PERIOD. THE 00Z GFS IS PULLING MORE MOISTURE INTO THE RIDGE.
THIS SEEMS LOGICAL WITH THE SIERRA MADRE MOUNTAINS OF NW MEXICO
CURRENTLY GETTING ACTIVE...A PRECURSOR TO THE SEASONAL MOISTURE
SURGE. WEAK FRONT-PLAINS COOL FRONT BACKDOORS TUESDAY NIGHT AND MAY
ADVECT IN MOISTURE FROM THE SOUTH AND PLAINS. THEREFORE HAVE RAISED
LATE-DAY POPS TO SCATTERED CATEGORY OVER THE HIGHER MTNS AND LOWERED
DIURNAL TEMP SPREAD A FEW DEGREES.

&&

.AVIATION...
OUTFLOW THUNDERSTORM WINDS WILL BE THE PRIMARY AVIATION HAZARD
THIS AFTERNOON AND EVENING UNTIL ABOUT 03Z. ERRATIC GUSTS TO 35
KNOTS WILL BE COMMON WITH THUNDERSTORMS. VFR CONDITIONS WILL
CONTINUE BUT NARROW RAIN SHAFTS MAY BRIEFLY OBSCURE THE HIGHER
MOUNTAIN TERRAIN...ESPECIALLY OVER THE COLORADO ROCKIES.

&&

.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN RAISED AGAIN TODAY. WIDELY SCATTERED
DRY LIGHTNING REMAINS THE PRIMARY CONCERN...THOUGH HOT TEMPERATURES
...EXTREMELY DRY FUELS AND GUSTY OUTFLOW WINDS WILL ALSO CONTRIBUTE
TO CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...LOCAL AREAS WILL
BE QUITE DRY WITH MINIMUM RELATIVE HUMIDITY VALUES BELOW 15 PERCENT.
AS ON PREVIOUS DAYS...SOME STORMS MAY PRODUCE WETTING RAINS...HOWEVER
THEY ARE UNLIKELY TO SIGNIFICANTLY DIMINISH THE PROBABILITY OF FIRE
STARTS DUE TO NARROW RAIN SHAFTS AND UNUSUALLY DRY FUELS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FROM NOON UNTIL 10 PM MDT FOR ALL FIRE WEATHER
          ZONES (201...203...205...207) IN WESTERN COLORADO.
.UT...RED FLAG WARNING FROM NOON UNTIL 10 PM MDT FOR NORTHEAST UTAH
          (FIRE WEATHER ZONES 442...443...444).

SHORT TERM...NL
LONG TERM...JOE
FIRE WEATHER...EH/NL
AVIATION...PF
Hazardous weather outlook, Jul 8, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 8 2007

COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 8 2007

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT FOR ALL OF
EASTERN UTAH AND WESTERN COLORADO FOR A COMBINATION OF DRY
LIGHTNING...HOT TEMPERATURES...LOW RELATIVE HUMIDITIES...AND GUSTY
OUTFLOW WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED...MAINLY DRY...THUNDERSTORMS CAN BE EXPECTED
ACROSS WESTERN COLORADO AND EASTERN UTAH...DECREASING LATE THIS
EVENING. THUNDERSTORMS WILL PRODUCE STRONG OUTFLOW WINDS TO NEAR 40
MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SINCE AREA FOLIAGE
REMAINS VERY DRY...LIGHTNING FIRE STARTS ARE LIKELY. PLEASE SEE
DENRFWGJT AND SLCRFWSLC OR VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEBSITE AT: HTTP://WWW.WEATHER.GOV/GJT FOR THE LATEST
INFORMATION REGARDING CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED VALLEY AND SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP
EACH AFTERNOON AND EVENING DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
REPORTS OF STRONG WINDS WOULD BE APPRECIATED.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Animas River Basin

When
July 8, 12:00 PM MST to July 10, 12:00 PM MST
Where
Animas River Basin forecast zone
Property damage
$200,000
Reported by
Newspaper
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A fast moving wildfire destroyed a home and blackened 1,250 acres of farmland and beetle-damaged forest. Wind-whipped flames reached 100 feet high. A three bedroom home near the small town of Marvel burned down shortly after it was evacuated. Additional homes in the area were voluntarily evacuated. The fire is believed to have been caused by lightning.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55726.